Alert archive / Maryland / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 39, NWS Wakefield, VA

May 12, 2018Dorchester County, Wicomico County, Maryland

NWS Wakefield, VA issued this severe thunderstorm warning at May 12, 2018, 9:16 PM EDT for Dorchester County, Wicomico County, Maryland. It was in force for 59 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 12, 2018, 9:16 PM EDT (01:16 UTC)
Expired
May 12, 2018, 10:15 PM EDT
In force
59 min
Issued by
NWS Wakefield, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Dorchester County, MD, Wicomico County, MD

The radar

The Dover AFB radar (KDOX), 60 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 12, 9:25 PM EDTTSTM WND DMG1 Ne Hurlock, MD
May 12, 9:35 PM EDTTSTM WND DMG3 Ene Mardela Springs, MDTIME IS APPROXIMATE/RADAR ESTIMATED. LARGE TREE DOWNED WITH MINOR PROPERTY DAMAGE ALONG NORRIS TWILLEY RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 00:00Z, 1.3 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 00:00Z on 2018-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1641 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 00:00Z on 2018-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 159 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1641 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
1626 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
220 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted.

904 
WUUS51 KAKQ 130116
SVRAKQ
MDC019-045-130215-
/O.NEW.KAKQ.SV.W.0039.180513T0116Z-180513T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wakefield VA
916 PM EDT SAT MAY 12 2018

The National Weather Service in Wakefield has issued a

* Severe Thunderstorm Warning for...
  Northwestern Wicomico County in southeastern Maryland...
  Dorchester County in southeastern Maryland...

* Until 1015 PM EDT

* At 915 PM EDT, severe thunderstorms were located along a line
  extending from near Deale to near St. Michaels to Matthews to
  Ridgely, moving southeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor damage to vehicles is possible. Expect wind damage 
           to trees and powerlines. 

* Severe thunderstorms will be near,
  Federalsburg around 935 PM EDT. 
  Secretary around 945 PM EDT. 
  Hurlock around 950 PM EDT. 
  University Of Maryland Center For Environmental Studies around 955 
  PM EDT. 
  Cambridge and Vienna around 1000 PM EDT. 
  Sharptown around 1005 PM EDT. 
  Delmar and Hebron around 1015 PM EDT. 

Other locations impacted by these severe thunderstorms include
Galestown, Catchpenny, Madison, Brookview, Eldorado, Royal Oak,
Hudson, Church Creek, Lloyds and Mardela Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

These storms have a history of producing destructive winds and large 
damaging hail.
SEEK SHELTER NOW inside a sturdy structure and stay away from 
windows! Torrential rainfall is also occurring with these storms, 
and may lead to flash flooding. Do not drive your vehicle through 
flooded roadways.

Please report severe weather by calling 757-899-2415, posting to the
NWS Wakefield Facebook page, or using Twitter @NWSWAKEFIELDVA.

&&

LAT...LON 3869 7576 3864 7571 3846 7569 3845 7549
      3833 7574 3840 7624 3850 7633 3849 7631
      3853 7620 3856 7621 3854 7628 3857 7631
      3860 7626 3863 7629 3860 7621 3863 7617
      3859 7616 3857 7603 3868 7594 3870 7583
TIME...MOT...LOC 0115Z 310DEG 32KT 3877 7650 3878 7618 3882 7594 3892
7590

HAIL...1.00IN
WIND...60MPH
 
$$

BROWN
1 follow-up statement
711 
WWUS51 KAKQ 130159
SVSAKQ

Severe Weather Statement
National Weather Service Wakefield VA
959 PM EDT SAT MAY 12 2018

MDC019-045-130215-
/O.CON.KAKQ.SV.W.0039.000000T0000Z-180513T0215Z/
Wicomico MD-Dorchester MD-
959 PM EDT SAT MAY 12 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT
FOR NORTHWESTERN WICOMICO AND DORCHESTER COUNTIES...

At 957 PM EDT, strong thunderstorms were located along a line 
extending from near University Of Maryland Center For Environmental 
Studies to near Vienna to Laurel to near Seaford, moving 
east to southeast at 35 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to vehicles is possible. Wind damage to trees 
         and powerlines is expected. 

Locations impacted include...
Cambridge, Hurlock, Taylors Island, Delmar, Federalsburg, Hebron,
Sharptown, Secretary, Vienna, University Of Maryland Center For
Environmental Studies, East New Market, Mardela Springs, Galestown,
Church Creek, Brookview, Eldorado, Catchpenny, Madison, Royal Oak and
Hudson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

These storms are producing destructive winds.
SEEK SHELTER NOW inside a sturdy structure and stay away from
windows.
 
&&

LAT...LON 3869 7576 3864 7571 3846 7569 3845 7549
      3833 7574 3840 7624 3850 7633 3849 7631
      3853 7620 3856 7621 3854 7628 3857 7631
      3860 7626 3863 7629 3860 7621 3863 7617
      3859 7616 3857 7603 3868 7594 3870 7583
TIME...MOT...LOC 0157Z 310DEG 32KT 3853 7613 3854 7581 3858 7558 3868
7553

HAIL...1.00IN
WIND...60MPH
 
$$

BROWN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 8:40 PM EDT, 36 minutes earlier.

Area forecast discussion, May 12, 8:40 PM EDT, 36 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
840 PM EDT Sat May 12 2018

.SYNOPSIS...
A frontal boundary settles back south as a backdoor cold front
late tonight and Sunday, then lingers over the Delmarva on
Monday into Tuesday.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
As of 830 pm EDT Saturday

Latest analysis indicates sfc low pressure in the vicinity of
the northern Chesapeake Bay region, with a frontal boundary
acting as additional focus for strong convection across much of
MD/DE/far northern VA. Effective bulk shear values is on the
order of 45-55 kt where the storms are located per latest SPS
mesoanalysis. High res guidance suggests some weakening of this
shear over the next few hrs with loss of daytime heating, which
would suggest some weakening of storms as they move into mainly
our lower MD shore counties after 9 pm. While there is the
potential for a severe tstm warning or two in the lower MD
eastern shore before the front moves through, have coordinated
with SPC to not issue a new Severe Tstm Watch to cover this
small region. Forecast has been updated to fine tune the timing
of storms into the NE sections of the CWA, mainly from a little
after 9pm through midnight and PoPs in this area are 60-70%.
Have PoPs tapering to 20-40% further south (did raise this
slightly as some members of the high res models do show storms
making headway into portions of central VA to the NE of metro
Richmond). Strong capping should win out over the remainder of
the CWA and will maintain a dry forecast for this area.

A second round of convection is possible well after midnight
tonight into early Sunday morning across the far north into the
eastern shore as the next area of convection currently over
northern IL/IN/NW Ohio moves along the front and weakens.
However, much of the guidance suggests an increase in convective
activity as residual outflow from these storms moves into MD
and Northern VA. Expect this activity to continue to be just
north of the frontal boundary which by morning will moved
southward to perhaps as far as the Northern Neck. As such, will
keep the 20-40% PoPs after about 09Z early Sun morning for the
Northern Neck and points north.

Lows tonight will range from the mid-upper 60s south of the front to
upper 50s/lower 60s along the eastern shore where winds will
stay NE behind the backdoor front.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
As of 300 pm EDT Saturday

The aforementioned front should have dropped down to near or
just north of the I-64 corridor by early Sunday morning, and
should remain stationary through the day. North of the front,
temps will remain on the cool side with readings only in the
70s, while south of the front will remain capped but very warm
with temps once again in the upper 80s/lower 90s.

Tricky precipitation forecast for Sunday afternoon with the front
nearby but no obvious upper level trigger for shower/thunderstorm
development. There is a hint of a short wave from potential
convective development upstream in Iowa and Illinois later tonight
which may move toward the northern part of the area Sunday
afternoon. In fact, the NAM and GFS both suggest some subtle height
falls tomorrow afternoon across the northern part of the forecast
area. These height falls, combined with any convective outflow from
upstream convection may help to allow for widely scattered to
isolated showers/storms north of the boundary. Could not rule out a
strong to severe wind gust or two with any storm across the northern
tier Sunday afternoon due to an increased mid level flow of around
35-40 kt in the afternoon. In fact, after coordination with SPC, the
marginal risk for Sunday has been expanded eastward for points
north and west of Richmond. Overall, will maintain similar PoPs
to previous forecasts for Sunday afternoon and evening.

Another challenging forecast for Monday as well with the front
expected to move slowly northward again. The GFS and NAM depict a
slightly stronger convectively induced short wave moving through the
westerly flow in the afternoon and slightly cooler temps aloft
leading to less capping. All of this should allow for convective
activity to develop in the afternoon despite much of the area being
in the warm sector. Again, could not rule out a few strong to severe
wind gusts with any thunderstorm Monday afternoon with relatively
steep low level lapse rates and DCAPE values of over 1000 J/KG. SPC
has much of the area north of the VA/NC border in marginal risk for
Monday. Highs Monday should remain in the upper 80s/lower 90s across
much of VA/NE NC but the eastern shore of VA/MD may stay in the 70s
lower 80s as this region will still be north of the frontal zone.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 300 PM EDT Saturday...

Southerly flow will continue to be the main player in the extended
period, with warm and humid conditions expected. Models suggest that
a developing low pressure system over the SE U.S. will be an
efficient provider of moisture through much of the week.

Tuesday looks to start off on the drier side, but the
afternoon/evening could bring a chance for showers and a rumble of
thunder, especially in our southern and western counties. Wednesday
through Saturday... widely scattered showers and a few thunderstorms
are a good bet, especially as the aforementioned low pressure system
moves north, closer in proximity to our area. The GFS/Euro/Canadian
are all in agreement with this general idea. Severe weather is not
anticipated at this time, but heavier pockets of rainfall are
possible.

Temperatures on Tuesday will be quite warm, hovering near 90
degrees. As rain becomes a bigger factor mid-week, afternoon highs
will likely be several degrees cooler. The low to middle 80s for
high temperatures should cover the rest of the extended forecast,
Wednesday through Saturday. Due to increased moisture and cloud
cover, overnight lows will remain muggy, mainly in the upper
60s.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
As of 800 PM EDT Saturday...

VFR conditions across much of the CWA at this time but
expecting conditions to gradually deteriorate for SBY as a front
slowly pushes south and strong showers and thunderstorms are
expected to affect the area from around 02Z to 05Z. Storms may
be very strong with heavy rain, hail, and strong wind. The front
will push farther south maybe to the lower Va Eastern Shore
tonight and then become stationary. Behind the front,
conditions will deteriorate to MVFR/IFR due to NE flow combined
with moisture rich low levels. The backdoor front may reach ORF
and PHF by morning but weather will likely stay north for the
morning period.

OUTLOOK... The front will linger over the CWA Sun- Mon w/
onshore winds and probable IFR/LIFR conditions depending on the
location of the boundary. There will be the potential for
showers/tstms at all sites from Sun aftn into Mon- Tue.

&&

.MARINE...
As of 745 PM EDT Saturday...

High pressure centered off the coast this evening is resulting
in SW flow around 10 kt. A backdoor front dropping south across
Eastern Md and Va overnight will be accompanied by strong
showers and thunderstorms which may affect the northern
Chesapeake Bay and northern coastal waters during the
overnight hours. The wind will shift to N and NE behind the
front late tonight, with speeds reaching 15kt or more early
Sunday morning especially over the middle and northern Bay. Have
sped up the timing of the wind shift just a little based on
high res guidance, but this will depend on the timing of the
front and outflow from any showers or storms late tonight. The
latest guidance shifts the wind to E/NE for the entire marine
area, but remains strongest (10-15kt) from the Mouth of the Bay
nwd. Seas build to 3 ft, mainly N of Cape Charles, with 2-3ft
waves in the Mouth of the Bay. Front looks to push as far south
as the NC/VA border Sunday, before lifting North of the Monday /
Tuesday with the wind becoming SW 10- 15kt. SW flow dominates
most of next week with another weak cold front approaching the
northern waters late Thursday / Friday.

&&

.CLIMATE...
New High temp records were set at Richmond and Norfolk today
(Sat) as both sites had a high of 93 F. ECG tied their record
high at 90 F, and SBY fell short of the record high.

Record Highs Sun 5/13:

* RIC     94/2014
* ORF     96/2000
* SBY     94/2000
* ECG     94/2000

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...MRD
NEAR TERM...LKB/MRD
SHORT TERM...MRD
LONG TERM...ALB
AVIATION...MRD/JEF
MARINE...AJZ/JAO
CLIMATE...AKQ
Hazardous weather outlook, May 12, 3:03 PM EDT, 6 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
303 PM EDT Sat May 12 2018

VAZ048-061-062-064-068-069-081>083-089-090-509>522-131915-
Fluvanna-Cumberland-Goochland-Caroline-Amelia-Powhatan-Prince George-
Charles City-New Kent-Surry-James City-Western Louisa-Eastern Louisa-
Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
303 PM EDT Sat May 12 2018

This Hazardous Weather Outlook is for central Virginia, east
central Virginia, north central Virginia, south central Virginia
and southeast Virginia.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a potential for scattered strong to locally severe storms
Sunday afternoon and again on Monday. Thunderstorms may contain
damaging winds and large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ021>025-VAZ075>078-099-131915-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Westmoreland-Richmond-Northumberland-Lancaster-Accomack-
303 PM EDT Sat May 12 2018

This Hazardous Weather Outlook is for southeast Maryland, east
central Virginia, eastern Virginia and southeast Virginia.

.DAY ONE...This Afternoon and Tonight.

There is the potential for scattered strong thunderstorms this
evening into tonight. Thunderstorms may contain damaging winds and
large hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ012>017-030>032-102-VAZ060-065>067-079-080-084>088-092-093-
095>098-100-523>525-131915-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Prince Edward-Mecklenburg-
Lunenburg-Nottoway-Brunswick-Dinwiddie-Gloucester-Middlesex-Mathews-
Greensville-Sussex-Southampton-Isle of Wight-Norfolk/Portsmouth-
Suffolk-Chesapeake-Virginia Beach-York-Newport News-Hampton/Poquoson-
303 PM EDT Sat May 12 2018

This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, eastern Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered thunderstorms are possible on Monday. Some of the storms
may be strong with gusty winds and small hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MRD

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 9:33 PM EDTSpecial Weather StatementAKQWorcester57 min
May 12, 10:22 PM EDTSpecial Weather StatementAKQDorchester, Somerset, Wicomico, Worcester53 min
May 12, 11:04 PM EDTSpecial Weather StatementAKQWorcester41 min
May 12, 11:20 PM EDTSpecial Weather StatementAKQWorcester40 min
May 12, 11:29 PM EDTSpecial Weather StatementAKQSomerset46 min
May 13, 12:20 AM EDTSpecial Weather StatementAKQSomerset40 min
May 13, 12:46 AM EDTSevere Thunderstorm WarningAKQSomerset, Worcester29 min
May 13, 1:13 AM EDTSpecial Weather StatementAKQWorcester47 min
May 13, 1:57 AM EDTSpecial Weather StatementAKQWorcester48 min

Nearby

Severe Thunderstorm Warnings in Maryland, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.